How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog
Satisfied Customers: 16908
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Question Here...
Dr. Kara is online now

Lethargy, vomiting, lack of appetite But no fever

Resolved Question:

lethargy, vomiting, lack of appetite But no fever
Submitted: 2 years ago.
Category: Dog
Expert:  Dr. Kara replied 2 years ago.
Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry to hear that your pup is vomiting, lacks an appetite and seems quieter than usual. In many cases nausea or vomiting is triggered by eating something they should not, too much table food, too many treats or something they find outdoors. More serious causes of vomiting include viral or bacterial infections, chronic pancreatitis, esophageal reflux, a dietary allergy or sensitivity, inflammatory bowel disease, internal organ failure (kidney or liver disease, diabetes), a full or partial gastrointestinal obstruction or even infiltrative cancers such as lymphoma (very unlikely if he is young).There are some things that you can try at home to settle his stomach, but his lethargy concerns me and thus he bears close watching.A lack of fever doesn't necessarily mean this isn't an infection. Some dogs are too sick to mount a fever response. I recommend giving him an acid reducer to try to settle his stomach. You can give either:1) Pepcid ac (famotidine) at a dose of one 10mg tablet per 10 to 20 kilograms of body weight every 12 hoursOR2) Prilosec (omeprazole) at a dose of one 20mg tablet per 20 to 40 kilograms of body weight every 24 hoursThese are both acid reducers and may help him feel better. They are quite safe and can be used for several days if necessary. I would pick up all food for now and water for a couple hours to allow his stomach to settle after the acid reducers.In a couple hours when you give him water make sure it is in small amounts only. If he drinks too much too quickly that can lead to vomiting. To get some electrolytes in you can also offer him a 50:50 mix of pedialyte and water. If there is no further vomiting in 6-8 hours offer a bland diet of 1/3 boiled, minced, white, skinless chicken or boiled, lean hamburger and 2/3 boiled white rice mixed with some low salt chicken or beef broth to make it easy to lap up and swallow and get additional fluids in.If things go well and he eats and doesn't vomit feed him the bland diet for 2 to 3 days then slowly start to mix back in his regular food, a little more at each meal. It should take about 3-5 days to slowly convert him back to his regular diet. If he continues to vomit even with the acid reducers, runs a fever (more than 103F rectally) or has a subnormal temperature (less than 99F), has a tense painful belly or if he continues to refuse to eat he should see a veterinarian for an examination, diagnostics, injectable anti-nausea drugs intravenous fluids and supportive care. Please let me know if you have any further questions.
Customer: replied 2 years ago.

Thanks

In fact I took him to the vet earlier today. She offered no definitive diagnosis but gave him injections of an anti nausea drug and anti biotics (plus dispensed some oral antibiotics for tomorrow onwards) and asked us to monitor him closely and, if necessary, use their OOH services today or tomorrow. That service is some distance away and i was looking for a second opinion as his condition does not seem to have improved since the 1200 consultation. Since then he has vomited four times, the last two being essentially a yellow bile. He has drunk some water but has no interest in food at all and has shown a tendency to hide - eg under a bush in the garden. Can you offerany further advice please?

Expert:  Dr. Kara replied 2 years ago.
Yellow in the vomit means that the small intestine is refluxing bile into the stomach so that when he vomits you see the yellow color.That isn't normal as bile doesn't belong in the stomach, and it does mean that there is some reverse motility, but it isn't specific for any particular disease process.I am very concerned that his nausea and vomiting continue even with the injections he received. He should feel better now and his hiding makes me believe he may feel even worse. I would not give him any antibiotics orally today, that is only likely to further upset his stomach. And if he continues vomiting he may not be able to keep them down and absorb them, thus reap the benefits, tomorrow.You can try giving one of the acid reducers I mentioned to see if you cannot get his stomach settled. But if his vomiting continues the only good choice is the emergency clinic. I know that's not what you had hoped to hear but dehydration is a real concern.
Dr. Kara and other Dog Specialists are ready to help you
Customer: replied 2 years ago.

Thank you.

I will do as you say - and have made a provisional appointment for tomorrow but we will act overnight if he worsens.

Expert:  Dr. Kara replied 2 years ago.
That sounds like a good plan, please let me know how things go for him, thank you, ***** *****